Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 20, NWS Flagstaff, AZ

August 7, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 7, 2015, 2:15 PM MST for Coconino County, Arizona. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 2:15 PM MST (21:15 UTC)
Expired
Aug 7, 2015, 3:45 PM MST
In force
90 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Las Vegas radar (KESX), 149 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WGUS55 KFGZ 072115
FFWFGZ
AZC005-072245-
/O.NEW.KFGZ.FF.W.0020.150807T2115Z-150807T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
215 PM MST FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 345 PM MST
    
* AT 212 PM MST...DOPPLER RADAR INDICATES HEAVY RAINFALL FROM 
  THUNDERSTORMS CONTINUES IN WESTERN COCONINO COUNTY...IN THE 
  VICINITY OF FRAZIERS WELL. FLASH FLOODING IS EXPECTED TO CONTINUE 
  FOR THE NEXT 90 MINUTES OR SO.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FRAZIERS WELL...LAGUNA LAKE...HUALAPAI RESERVATION.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TWO HUNDRED AND
FIVEMILE CREEK...ALBERS WASH...COLORADO RIVER...HUNDRED AND
NINETYTHREE MILE CREEK...DIAMOND CREEK...PROSPECT VALLEY AND MOHAWK
CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

&&
 
LAT...LON 3582 11333 3588 11331 3591 11334 3597 11332
      3599 11334 3613 11299 3579 11296 3558 11333

$$

RR
1 follow-up statement
137 
WGUS75 KFGZ 072243
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST FRI AUG 7 2015

AZC005-072245-
/O.EXP.KFGZ.FF.W.0020.000000T0000Z-150807T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
343 PM MST FRI AUG 7 2015

...THE FLASH FLOOD WARNING FOR WESTERN COCONINO COUNTY WILL EXPIRE AT
345 PM MST...

MOSTLY LIGHT RAIN IS FALLING OVER FAR WESTERN COCONINO COUNTY NEAR 
FRAZIERS WELL...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. 
MODERATE TO HEAVY RAINFALL FROM THUNDERSTORMS WILL BE POSSIBLE 
THROUGH THIS EVENING.

LAT...LON 3582 11333 3588 11331 3591 11334 3597 11332
      3599 11334 3613 11299 3579 11296 3558 11333

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 10:14 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 7, 10:14 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1014 AM MST FRI AUG 7 2015

.SYNOPSIS...DEEP MOISTURE AND AN APPROACHING PACIFIC TROUGH WILL
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN ARIZONA TODAY. THERE IS AN ELEVATED RISK FOR FLASH
FLOODING IN NORTHWESTERN ARIZONA THAT INCLUDES MUCH OF COCONINO
COUNTY. STORM ACTIVITY WILL THEN DECREASE IN COVERAGE ON SATURDAY
AND SUNDAY. DEEPER MOISTURE WILL RETURN NEXT WEEK RAMPING UP STORM
ACTIVITY FROM MONDAY ONWARD.

&&

.DISCUSSION...WE HAVE MADE NO MAJOR FORECAST UPDATES THIS MORNING.
STILL EXPECTING AN ACTIVE DAY OF SHOWERS AND THUNDERSTORMS IN
ASSOCIATION WITH A TROUGH MOVING INTO THE GREAT BASIN AND A
SUBSTANTIAL INCREASE IN MOISTURE OVER THE PAST 24 HOURS.

SOME WEAK FORCING AHEAD OF THE GREAT BASIN TROUGH IS ALREADY
FUELING AN AREA OF THUNDERSTORMS ACROSS NORTHWESTERN COCONINO
COUNTY. EXPECT THIS ACTIVITY TO CONTINUE THROUGH MUCH OF THE DAY
AND FILL IN ELSEWHERE ACROSS THE FORECAST AREA WHERE DAYTIME
HEATING INCREASES INSTABILITY. ANY STORMS THAT DEVELOP TODAY WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. STORM MOTION WILL BE
SOUTHWEST TO NORTHEAST AT ABOUT 20 MPH OR EVEN FASTER TO THE
NORTHWEST. THIS SHOULD LIMIT SOME FLOODING CONCERNS...EXCEPT IN
AREAS WHERE STORMS REPEATEDLY MOVE OVER THE SAME SPOTS. THE
GREATEST THREAT FOR TRAINING STORMS LEADING TO FLASH FLOODING WILL
BE ACROSS NORTHWESTERN ARIZONA WHERE A FLASH FLOOD WATCH REMAINS
IN EFFECT. ENHANCED VERTICAL WIND SHEAR MAY LEAD TO A FEW STRONG
TO SEVERE STORMS CAPABLE OF DAMAGING WINDS AND HAIL UP TO 1.0 INCH
DIAMETER...THE GREATEST THREAT ACROSS NORTHERN COCONINO AND NAVAJO
COUNTIES.

&&

.PREV DISCUSSION /426 AM MST/...ON SATURDAY...STORM ACTIVITY WILL
DECREASE FROM WEST TO EAST AS DRIER PACIFIC AIR MOVES INTO THE
REGION. HOWEVER ENOUGH INSTABILITY AND MOISTURE WILL LINGER ACROSS
NAVAJO AND APACHE COUNTY FOR CONTINUED THUNDERSTORM ACTIVITY.

BY SUNDAY...A DRIER AND MORE STABLE ENVIRONMENT WILL LEAD TO
MOSTLY FAIR WEATHER CONDITIONS WITH JUST A FEW SHOWERS POSSIBLE
OVER THE WHITE MOUNTAINS REGION.

MONDAY THROUGH THURSDAY...A SEASONABLY STRONG PACIFIC LOW WILL
FORM JUST WEST OF THE CALIFORNIA COAST. THE INTERACTION BETWEEN
THE LOW AND THE SUBTROPICAL HIGH OVER NEW MEXICO AND TEXAS WILL
BRING A STRONG SOUTHERLY FLOW AND ADVECT DEEPER MOISTURE BACK INTO
ARIZONA. EXPECT INCREASING MOISTURE...CLOUDS AND A RETURN TO
THUNDERSTORM ACTIVITY FROM MONDAY ONWARD.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT-NMRS SHRA/TSRA TO
DEVELOP ACROSS NORTHERN AZ AND PERSIST THROUGH THIS EVENING.
SCATTERED MVFR/IFR CONDS PSSBL IN STRONGER STORMS. THERE IS A
THREAT FOR STRONGER STORMS PRODUCING DAMAGING WIND AND HAIL UP TO
1 INCH ACROSS NORTHERN COCONINO/NAVAJO COUNTIES (INCLUDING KGCN
AND KPGA TERMINALS). STORMS DECREASING AND MOVING OFF TO THE EAST
BTWN 02-05Z SATURDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH THIS EVENING
FOR AZZ004>007-009-012- 015-038.

&&

PUBLIC...MCS/MCS
AVIATION...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 7, 4:42 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
442 AM MST FRI AUG 7 2015

AZZ004>018-037>040-080645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
442 AM MST FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
ARIZONA. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL OR STRONG WINDS. HEAVY RAIN WITH SUCCESSIVE STORMS WILL
ELEVATE THE THREAT FOR LOCALIZED FLASH FLOODING IN NORTHWESTERN
ARIZONA INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS NAVAJO AND
APACHE COUNTIES.

SUNDAY...NO SIGNIFICANT THREATS.

MONDAY THROUGH THURSDAY...SHOWERS AND THUNDERSTORMS WILL RETURN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

In the hours before

Special weather statement, Aug 7, 12:18 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1218 PM MST FRI AUG 7 2015

AZZ016-018-071945-
EASTERN MOGOLLON RIM-NORTHERN GILA COUNTY-
1218 PM MST FRI AUG 7 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILA AND SOUTHWESTERN
NAVAJO COUNTIES...

AT 1218 PM MST...A STRONG THUNDERSTORM WAS 12 MILES SOUTHEAST OF
YOUNG...OR 25 MILES SOUTH OF FOREST LAKES...MOVING NORTHEAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3391 11074 3396 11085 3422 11074 3412 11047
TIME...MOT...LOC 1918Z 207DEG 15KT 3397 11079

MOTTICE
Local storm report, Aug 7, 1:02 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
102 PM MST FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             1 ENE GRAND CANYON VILL 36.05N 112.13W
08/07/2015  E0.75 INCH       COCONINO           AZ   TRAINED SPOTTER

            THREE QUARTER INCH SIZED HAIL LASTED A FEW MINUTES.

&&

EVENT NUMBER FGZ1500106

CLM
Special weather statement, Aug 7, 1:14 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
114 PM MST FRI AUG 7 2015

AZZ017-072045-
WHITE MOUNTAINS-
114 PM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN APACHE COUNTY UNTIL
145 PM MST...

AT 114 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THREE FORKS...OR 21 MILES SOUTH OF SPRINGERVILLE...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
THREE FORKS...ASPEN CAMPGROUND - EAST FORK BLACK RIVER...BUFFALO
CROSSING CAMPGROUND...HORSE SPRINGS CAMPGROUND...RACCOON
CAMPGROUND...ALPINE DIVIDE CAMPGROUND...DIAMOND ROCK CAMPGROUND AND
DEER CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3378 10924 3378 10933 3379 10937 3396 10929
      3389 10912
TIME...MOT...LOC 2014Z 210DEG 13KT 3382 10928

MOTTICE
Special weather statement, Aug 7, 1:31 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST FRI AUG 7 2015

AZZ013-014-040-072115-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
131 PM MST FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NAVAJO AND WEST
CENTRAL APACHE COUNTIES UNTIL 215 PM MST...

AT 130 PM MST...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 14 MILES EAST OF WOODRUFF MOVING NORTHEAST AT 20 MPH. A
WIND GUST TO 49 MPH WAS MEASURED WITH THIS STORM AT PETRIFIED FOREST.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PETRIFIED FOREST NATIONAL PARK.

LAT...LON 3464 10985 3483 10984 3491 10985 3505 10968
      3477 10950
TIME...MOT...LOC 2030Z 225DEG 17KT 3484 10981

MOTTICE
Local storm report, Aug 7, 1:38 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     TSTM WND GST     2 NE MILEPOST 325 ON HW 34.82N 109.86W
08/07/2015  M49 MPH          NAVAJO             AZ   TRAINED SPOTTER

            49 MPH WIND GUST AT PETRIFIED FOREST NP.

&&

EVENT NUMBER FGZ1500107

CLM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:36 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 7, 11:15 AM MSTFlash Flood WarningFGZCoconino3 hr
Aug 7, 11:59 AM MSTSevere Thunderstorm WarningFGZCoconino46 min
Aug 7, 12:18 PM MSTSpecial Weather StatementFGZGila27 min
Aug 7, 1:14 PM MSTSpecial Weather StatementFGZ31 min
Aug 7, 1:31 PM MSTSpecial Weather StatementFGZ44 min
Aug 7, 1:49 PM MSTAreal Flood AdvisoryFGZCoconino9 hr
Aug 7, 2:17 PM MSTSpecial Weather StatementFGZGila28 min
Aug 7, 3:42 PM MSTSpecial Weather StatementFGZNavajo33 min
Aug 7, 3:51 PM MSTSpecial Weather StatementFGZ39 min
Aug 7, 3:58 PM MSTSpecial Weather StatementFGZ32 min
Aug 7, 4:14 PM MSTAreal Flood AdvisoryFGZNavajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.